Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 46, NWS Albuquerque, NM

May 27, 2001Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 27, 2001, 6:03 PM MDT for Union County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 27, 2001, 6:03 PM MDT (00:03 UTC)
Expired
May 27, 2001, 6:45 PM MDT
In force
42 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Union County, NM

The radar

The Amarillo radar (KAMA), 215 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2008 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2400 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WUUS55 KABQ 280005
SVRABQ
NMC059-280045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 PM MDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 645 PM MDT

* AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 24 MILES NORTHWEST OF CLAYTON...OR ABOUT 19
  MILES EAST OF DES MOINES...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CLAYTON AT 645 PM MDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3680 10354 3664 10366 3632 10312 3653 10303

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:32 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 27, 3:32 PM MDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1030 AM MDT SUN MAY 27 2001

WATER VAPOR LOOP AND VIS IMAGERY SHOW MID AND HIGH LEVEL CLOUDS
STREAMING ACROSS THE GREAT AMERICAN SOUTHWEST...WITH AN UPPER LEVEL
SHORTWAVE TROUGH OFF THE BAJA COAST. THIS IS THE NEXT FEATURE TO
IMPACT NEW MEXICO EARLY IN THE WEEK. FOR THE SHORT TERM WILL CONTINUE
SLIGHT CHANCE POPS NORTHERN MOUNTAINS AND NORTHEAST AS THE "DIRTY"
RIDGE REMAINS OVER THE STATE. ACTIVITY LEVEL IS SLIGHT LESS THAN IN
PREVIOUS DAYS SO DID NOT STRAY TO FAR FROM GUIDANCE NUMBERS.

AS THE NEXT UPPER LEVEL SHORTWAVE APPROACHES THE STATE THE PRESSURE
GRADIENT WILL TIGHTEN WITH A CORRESPONDING INCREASE OF SOUTHWESTERLY
WINDS...HAVE KEPT THE LAKE CAUTIONS FOR VARIOUS LOCATIONS AROUND THE
STATE. MODELS CONTINUE TO SUGGEST A SURFACE LOW GETS ORGANIZED AND
DROPS SOUTH ALONG THE TX/NM BORDER CAUSING SOME WIND SHIFT AND
INCREASING LOW LEVEL MOISTURE. THIS MAY BE CONVECTIVE FEEDBACK FROM
THE MODEL...BUT IT MAY ACTUALLY HAPPEN ALSO. HAVE SPLIT THE
DIFFERENCE AGAIN HERE...SINCE NOCTURNAL MCS/MCC IS A DISTINCT
POSSIBILITY ACROSS TX/OK PANHANDLE. POPS MAY NEED TO BE BUMPED UP IF
THE MODEL SOLUTION IS CORRECT.

ONCE THE 500 MB WAVE PASSES THROUGH TUESDAY/WEDNESDAY UPPER LEVEL
RIDGE START TO BUILD ACROSS THE FOUR CORNERS REGION MIDWEEK INTO THE
WEEKEND. WILL GO WITH DRY AND WARM WEST BY MIDWEEK...THEN DRY AND
GETTING HOT TOWARD FRIDAY INTO THE WEEKEND FOR THE REMAINDER OF THE
STATE.

ABQ BB 060/092 056/088 057 33001
SAF BB 052/085 049/082 051 33001
TCC BB 061/093 060/088 059 33002

.ABQ...NONE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:46 PM MDTSevere Thunderstorm WarningABQUnion29 min
May 28, 3:40 PM MDTSevere Thunderstorm WarningABQColfax50 min
May 28, 4:41 PM MDTSevere Thunderstorm WarningABQColfax34 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.